The news broke more than a month ago on the passing away of Isiaka Adeleke, the Osun West Senator who died suddenly in Oshogbo, the Osun state capital. The autopsy result confirmed that the late Senator was killed by an overdose of painkillers administered to him by an unqualified medical technician. As evidenced since his passing, the social and mainstream media have been awash with the matter, especially, with issues relating to painkillers, drug depressants and drug overdose.
Taking more than one kind of drug at a time puts a strain on the body and can increase both the effect and the risk. When a person uses a drug regularly they develop tolerance to it. This means they need to use more to get the same effect. Every drug can cause an overdose, including prescription medications prescribed by a doctor. Indeed, the dangers of popping pills into your system without legitimate medical consultation are real. Moreover, drugs can be abused even by patients who have a legitimate prescription for their use and, over time, this can lead to a number of long-term health risks.
The history of patients popping excessive painkillers and drug depressants resulting in drug overdose is not new. There have been stories in the news of celebrities, politicians, parents, teens alike who have been found to have passed on with traces of substances like ecstasy, opiate, cocaine, and other analgesic group of drugs – used to relief pain.
A Painkiller (or pain relievers) medically known as an analgesic is defined as a drug used to relieve pain, or achieve analgesia, by blocking pain signals going to the brain or by interfering with the brain’s interpretation of the signals.
On the other hand, depressants are drugs used to reduce arousal or stimulation, in various areas of the brain. Instances have arisen when drugs like heroin have been linked to very serious medical reactions. According to the foundation for “A drug free world”, a non -profit public corporation, a higher dose of drug depressants can cause impairment of memory, judgment and coordination, irritability, paranoia, and suicidal thoughts. Some people experience the opposite of the intended effect.
Literarily, a drug overdose is taking too much of a substance, whether it is prescription, over-the-counter, legal, or illegal. Overdosing on a substance of abuse, whether drugs or alcohol, can occur any time a person partakes of it. An overdose can also produce different symptoms, depending on the substance.
How can just one or two pills kill a person? Someone asked in a forum! According to medical experts, the severity of a drug overdose depends on the drug, the amount taken, and the physical and medical history of the person who overdosed.
Signs of Drug Overdose
Generally, in overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, and possibly death.
In an interview with Pharma Times, Pharm. Gbenga Falabi, national chairman of Association of Industrial Pharmacists of Nigeria (NAIP), stressed on the role of pharmacists, the government and other regulatory health agencies in educating Nigerians on the choice of drugs and its dangers. “I certainly believe that the Government through the National Orientation Agency (NOA) has a budget and so do have a major role to play in sensitising the citizenry on this issue.
“The first thing they tell you at the school of pharmacy is that all drugs are poison. It is important that Nigerians do recognise this fact. I have been in a pharmacy where a patient walks in and asks for ibucap, paracetamol and other drugs of the same mechanism. This is really wrong. The Pharmaceutical Society of Nigeria also has a role to play alongside the other technical groups such as NAIP, ACPN, among others. Intensive awareness campaign should be the focus instead of the constant bickering in the sector.”
What Causes a Drug Overdose?
Drug overdoses are sometimes caused intentionally to commit suicide, para-suicide or as self-harm, but many drug overdoses are accidental, the result of intentional or unintentional misuse of medication. In the case of accidental overdose, it may result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication.
Effects of drug overdose
A person’s tolerance to overdose varies with age, state of health, how the substance was consumed and other factors. The body often heals with or without treatment. However, death is a risk in some cases. This may be instant or may follow more slowly if organs are permanently damaged.
Medical experts advise that drug overdoses are highly preventable. Knowing the risks of drug abuse is one important step, just as not using drugs alone in large amounts. Most importantly, get help before your drug use spirals out of control.